[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 18, 1943

A SEVERE PEMPHIGUS-LIKE REACTION FOLLOWING ADMINISTRATION OF SULFAMERAZINE

Author Affiliations

Memphis, Tenn.

JAMA. 1943;123(16):1035-1036. doi:10.1001/jama.1943.82840510001007
Abstract

Another sulfonamide has been released for clinical use, and a list of toxic reactions are certain to follow. Little has been reported on the toxicity of sulfamerazine. Hageman, Harford, Sobin and Ahrens1 guardedly endorse the drug. They report drug fever and a morbilliform eruption in 2, or 1.9 per cent, of their cases. Flippin, Gefter, Domm and Clark2 found no dermatitis in 160 cases of pneumonia treated with sulfamerazine. Gefter, Rose, Domm and Flippin3 reported 6 cases of drug eruption in 45 cases of meningococcic meningitis. Clark, Flippin and Murphy4 had 3 per cent toxic dermatitis, none serious. Cutaneous reactions to the sulfonamides are frequent and are usually mild; however, severe and even fatal dermatitis has been reported.5

We are reporting a near fatal pemphigus-like reaction to sulfamerazine after the administration of only 4 Gm. over a period of forty-eight hours.

REPORT OF CASE  J.

×